Drug mishaps leading to ER visits

By: Alere Staff
Publication Date: Wed, 11/02/2011

Adverse drug reactions and negative events identified over 701,000 patient visits annually to the emergency room. Most of the patients were elderly and involved a handful of drugs in a category called ‘narrow therapeutic index’ drugs.1

The report which included patient data from January 2004 through December 2005 was conducted by the Centers for Disease Control and Prevention (CDCP), an affiliate of the Food and Drug Administration.1

The three drugs most commonly associated with emergency room/department visits included: digoxin, insulin and warfarin. Lead author, Daniel Budnitz of the CDC stated, 'The bottom line is that ... life-saving drugs should be taken but they can be harmful if not monitored properly’.1 This comment came just weeks after all warfarin manufacturers were required to reissue all product labeling with a black box warning for bleeding risk. The recommendations from the FDA supported more frequent monitoring for the medications found to be responsible for dangerous side effects.

Patients 65 and older were twice as likely to experience an adverse reaction and seven times more likely to require hospitalization resulting from a reaction. The frequency of hospitalizations was similar to emergency department visits for motor vehicle occupant injuries according to the study.

89% of the medicines involved in adverse events were medications 20 years on the market or longer. Two-thirds of the hospitalizations included ‘narrow therapeutic index’ (NTI) like that of warfarin. NTI drugs are those that require strict monitoring where small dosing changes can result in large clinical consequences.

Hospitalizations related to warfarin are most often associated with bleeding events. The average length of stay for hospital-related bleeding events is six days at approximately $2,600 per day. The human toil as well as health care costs associated with bleeding is extreme and all too common. Simply, increasing the testing frequency for warfarin patients has been shown to decrease major bleeding by 33%.2

  1. Budnitz, D. Medication Use Leading to Emergency Department Visits for Adverse Drug Events in Older Adults. December 2007. vol. 147 no. 11. 755-765.
  2. Heneghan C., et al. Self-monitoring of oral anticoagulation: a systematic review and meta-analysis. Lancet. 2006. 367, 404-11.